Back to Journals » Neuropsychiatric Disease and Treatment » Volume 11

Hyperprolactinemia during antipsychotics treatment increases the level of coagulation markers

Authors Ishioka M, Yasui-Furukori N, Sugawara N, Furukori H, Kudo S, Nakamura K

Received 30 September 2014

Accepted for publication 6 January 2015

Published 24 February 2015 Volume 2015:11 Pages 477—484

DOI https://doi.org/10.2147/NDT.S75176

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 3

Editor who approved publication: Professor Wai Kwong Tang


Masamichi Ishioka, Norio Yasui-Furukori, Norio Sugawara, Hanako Furukori, Shuhei Kudo, Kazuhiko Nakamura

Department of Neuropsychiatry, Graduate School of Medicine, Hirosaki University, Hirosaki, Japan

Objective: The strong association between psychiatric patients who receive antipsychotics and the incidence of venous thromboembolism (VTE) is known. Although previous reports suggest that hyperprolactinemia often increases markers of activated coagulation, few studies have examined the direct relationship between the prolactin level elevated by antipsychotics and activated markers of activated coagulation.
Method: The participants included 182 patients with schizophrenia (male =89, female =93) who received antipsychotic treatments for at least 3 months. Markers of VTE (D-dimer, fibrin/fibrinogen degradation products, and thrombin–antithrombin complex) and serum prolactin concentrations were measured.
Results: Prolactin levels were significantly correlated with the logarithmic transformation of the D-dimer (r=0.320, P=0.002) and fibrin/fibrinogen degradation product levels (r=0.236, P=0.026) but not of the thrombin–antithrombin complex level (r=0.117, ns) among men. However, no correlations were found between the VTE markers and prolactin levels among women. These results were confirmed using multiple regression analyses that included demographic factors and antipsychotic dosages.
Conclusion: The current study indicates that hyperprolactinemia is associated with an increase in markers of activated coagulation among men receiving antipsychotics. This finding clinically implies that monitoring and modulating prolactin levels among men are important to decrease the risk of VTE.

Keywords: prolactin, antipsychotics, venous thromboembolism

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]